If I Am On Hormonal Therapy Can It Cause Hot Flashes?

Question: Can hormonal therapy cause hot flashes?

Answer: Anti-hormonal therapy, blocking estrogen action, is really blocking the natural process that is in a woman's body of being able to control hot flashes. So hormones are very effective at being able to do that. This is why at the menopause, women whose ovaries are closing down, they tend to have varying degrees of hot flashes. What happens with an anti-hormonal therapy is that a significant number of women, probably 40-50 percent, will experience renewed hot flashes if they take tamoxifen or an aromatase inhibitor.

What you should know, though, is that this is not a serious side effect. There is no lasting damage here. Only a few percent of women, no more than 10 percent, will have severe hot flashes. So this particular side effect is something that one has to get through to be able to have effective use of the therapy.

It's terribly important to actually understand that the hot flashes will go away with time, and for example, the older a patient is, or the further away they are from the menopause, the hot flashes will tend to be less with anti-hormonal therapy. It's crucial to remember that, though the hot flashes happen -- and they may be unpleasant -- it's the long-term anti-hormonal therapy, five years, that is going to keep you alive, and stopping it prematurely puts your life at risk.

Next: Can hormonal therapy for breast cancer make me nauseous and lose my appetite?

null

Previous: Should I take any vitamins, herb supplements or follow a special diet and can I drink alcohol while taking hormone therapy?
-- This embed didnt make it to copy for story id = 3655986. -- This embed didnt make it to copy for story id = 3655986. -- This embed didnt make it to copy for story id = 3655986.
null
Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...